Texas, 2024

Drought in Texas, May 1 to 31, 2024

May 1 to 31, 2024 · NWS EWX · 11 events in 11 counties and zones

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 30, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1223 AM CDT Wed May 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 122 PM CDT Tue Apr 30 2024

The upper level flow over TX this afternoon is nearly zonal with a
slight anticyclonic curvature. The low level flow is from the
southeast. A warm, moist airmass remains in place over our CWA with
temperatures in the 80s and dewpoints in the 60s and lower 70s. Low
level flow will continue from the southeast tonight resulting in
another warm night. Lows will be in the upper 60s to middle 70s.
Skies will become mostly cloudy and patchy fog will develop over the
eastern half of the area. Patchy drizzle The upper flow will turn
southwesterly tonight leading to a more active pattern. Initially,
we may see convection in the southeasterly flow off the Gulf with
showers and thunderstorms developing over the Coastal Plains and
spreading into the I-35 Corridor during the afternoon. Then late
afternoon and early evening a dryline will approach our western area
and will be likely to generate additional storms. These storms will
move off the dryline toward the east. There may  be sufficient
bouyancy and vertical wind shear for strong to severe storms. Large
hail and damaging wind gusts are the most likely threat. SPC has
included most of our CWA in the Marginal risk for Wednesday.
Convection should continue into the overnight period
Wednesday/Thursday while moving toward the east. The best chances
for convection will be across our northern area. There will also be
sufficient deep moisture to produce locally heavy rain across this
area.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 122 PM CDT Tue Apr 30 2024

Our active stretch of weather is expected to continue through the
late week period as southwesterly mid-level flow continues, with
several shortwave troughs rippling through the long wave flow through
the end of the week. Warm, muggy, and let's call it what it is,
disgusting mornings will continue as gulf moisture remains in play
through the late week period. Recent wetting rains have added
moisture to the soil and will contribute to the elevated humidity as
well.

At this juncture, Friday evening and night looks like our best chance
at storms, some of which could be strong. The primary hazards would
be large hail and damaging winds, in addition to locally heavy
rainfall. For now, PoPs are in the 20-30% range but that may increase
if confidence in this scenario increases as higher res guidance gets
into the window/timeframe of this potential event.

Beyond Friday, things start to trend drier and hotter, as the storm
track starts to shift further north of our CWA. Despite continued
southwesterly flow aloft, a dryline will start to sharpen up and push
eastward each afternoon Monday-Tuesday, along with westerly
downsloping flow from the surface to about 700mb each day. This would
result in compressional warming over much of the area as highs surge
into the 90s region wide, and even some triple digits over the Rio
Grande Plains.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Wed May 1 2024

MVFR CIGs are currently developing over the area. They will fall to
IFR in the next few hours. CIGs slowly rise on Wednesday to MVFR in
the morning and VFR in the afternoon. SHRA/TSRA will develop in the
afternoon and have maintained PROB30s. The SHRA/TSRA should continue
during the evening into the overnight hours and have introduced PROBs
for then. The SHRA/TSRA will probably disrupt the low CIGs Wednesday
night, however went with MVFR prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  85  72  86 /  60  50  20  20
Austin Bergstrom Intl Airport  71  84  71  85 /  50  50  20  20
New Braunfels Muni Airport     72  86  72  87 /  50  40  20  10
Burnet Muni Airport            70  84  70  84 /  70  40  20  10
Del Rio Intl Airport           75  95  75  95 /  20  10   0  30
Georgetown Muni Airport        70  84  70  84 /  60  50  30  20
Hondo Muni Airport             70  85  70  89 /  50  30  10  10
San Marcos Muni Airport        71  85  70  86 /  50  40  20  20
La Grange - Fayette Regional   73  84  73  85 /  40  40  20  20
San Antonio Intl Airport       72  85  72  87 /  50  40  10  10
Stinson Muni Airport           73  86  73  88 /  40  40  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...17
Aviation...04
Hazardous weather outlook, Apr 30, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
424 AM CDT Tue Apr 30 2024

TXZ171>173-183>194-202>209-217>225-228-010930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
424 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong to marginally severe thunderstorm could affect part of
Val Verde County late this afternoon through early evening with
large hail and damaging wind gusts. Otherwise, no hazardous
weather is expected for the day one period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled weather pattern continues through the week with
potential for strong to severe thunderstorms on Wednesday and
Thursday. Large hail, damaging wind gusts and locally heavy rains
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bandera

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kendall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Edwards

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kerr

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Maverick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Medina

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Real

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Uvalde

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Val Verde

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Zavala

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

Drought, Kinney

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal rain during the month, and most of the Rio Grande Plains region had less than 25% of normal. Most of the area saw no change in the drought, but Kinney County went from Severe (D2) drought category to Extreme (D3) drought on May 31. Bandera and Kendall Counties stayed in D3 and Edwards, Kerr, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties stayed in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 1.2 feet and was 92.8 feet below normal. The Edwards Aquifer dropped 8.2 feet and was 33.9 feet below normal. Lake Amistad dropped 1.4 feet and was 67.7 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Uvalde Stage 5, Kerrville Stage 3, and Del Rio Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina River, below (10%-24%) normal on the upper Guadalupe River, and much below normal on the Nueces River. Of the counties in D2 or worse drought Kinney, Edwards, Maverick, Uvalde, Val Verde, Zavala, and Medina had an outdoor burn ban in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181225, 1181226, 1181228, 1181229, 1181230, 1181231, 1181232, 1181233, 1181234, 1181235, 1181236.